Virginia, 2003Hail and Damaging Winds in Virginia, July 16, 2003
July 16, 2003 · NWS AKQ · 6 events in 4 counties and zones
2 lightning, 2 thunderstorm wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $37,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 16, 3:10 PM EST, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 16, 3:10 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
410 PM EDT WED JUL 16 2003
OVERVIEW: NOT MUCH CHANGE IN THINGS FROM YESTERDAY...MEAN TROUGH IN
THE EAST AND RIDGE IN THE WEST...THE RESULT IS OCCNL SHORTWAVES
COMING DOWN THE RIDGE PROVIDING A FOCUSING MECHANISM FOR TSTMS...
AND DIURNAL POPS WHEN ON THE EAST SIDE OF THE TROUGH.
SHORT TERM: ETA AND GFS ARE SIMILAR...SO TMPS ARE BASICALLY AVG OF
GDNC...WGTD TWD DRY ADIABIATIC LOWERING OF 850 TMP FOR DAYTIME
HIGHS.
TON-THU NGT: WK SFC FRONT SLIDES ACRS CWA PRODUCING SCT EVE
SHRA/TSTMS (ISO EAST WHERE SLGTLY WARMER AT MID LVLS). THU SHLD BE
DRY...XCPT ACRS NE NC ZONES (THU AND ALSO CSTL TID VA THU NGT) WHERE
CHC AFT SHRA/TSTM ALNG STALLED FRNTL BNDRY. THU SHLD BE COOLEST AND
LEAST HUMID DAY OF FCST W/ WK HIGH PRES BLDNG IN AND OK DWPT
GRADIENT W/ FRNT TON.
FRI-FRI NGT: NXT WK FRNT SLWLY CROSSES CWA...W/ ONCE AGAIN BEST
DYNAMICS GOING BY TO N...HWVR MDL SNDGS INDICATE DECENT CAPES (2-3
KJ)...SO CHC AFT/EVE TSTM W/ PASSAGE.
SAT-SAT NGT: BNDRY STALLS OUT NR CWA SO OBLIGATORY DIURNAL POPS...
YET ANOTHER WARM AND HUMID SUMMER DAY.
EXTENDED: 0Z GFS HAD CNVCTV FEED BACK INDUCED VORT WITH A SFC RFLCTN
THAT TRVLD THRU TN VALLEY AND INDICATED A WET SUN...THIS FEATURE
WAS IN NO OTHER MODEL (INCLUDING 6 AND 12Z GFS) SO WAS DISREGARDED.
12Z GFS HAS SIMILAR FEATURE (CNVCTV FEEDBACK INDUCED VORT) THAT
SPINS UP SFC LW ON SLW MVNG COLD FRONT IN VCNTY OF GRT LKS SUN NGT
INTO MON...SO ITS HINTS AT A WET MON WERE ALSO DISREGARDED.
BASICALLY FOLLOWED A BLEND OF ECMWF/CANADIAN/NOGAPS/AND BLEND OF 0
AND 12Z GFS WITH SPURIOUS VORTS (AND ASSOC SFC RFLCTNS) IGNORED.
SHLD BE A QUIET SUN ESP N...BUT STILL HAVE HINTS OF LINGERING FRNTL
BNDRY...SO CHC AFT/EVE TSTMS SUN ACRS SRN 2/3 OF CWA. RTN FLW SETS
UP FOR MON...SO DIURNAL POPS EVRY WHERE. COLD FRNT FINALLY APPRCHS
(ASSOC W/ SLW MVNG LOW SYS ACRS SRN CANADA) TUE SO CHC SHRA/TSTM
EVERY WHERE. FRONT DOESNT MAKE COAST TIL WED AM ACCRDNG TO HPC...
AND GFS SUGGESTS IT WILL HANG UP ALNG COAST...SO CHC POPS E...DRY W
WED.
MARINE: NO WINDS ABV 15 KTS (XCPT 15-20 THIS EVNG) IN THE FCST PD
(THRU MON)
FCSTID = 33
SBY 67 85 66 87 / 20 10 10 30
OXB 71 80 70 82 / 20 10 10 30
ECG 72 87 71 89 / 20 20 40 40
ORF 74 85 73 86 / 20 10 30 30
PHF 71 87 70 88 / 20 10 10 30
AKQ 67 88 67 89 / 30 10 10 30
RIC 68 87 68 88 / 30 10 10 30
FVX 66 89 66 90 / 30 10 10 30
.AKQ...
.MD...NONE.
.NC...NONE.
.VA...NONE.
MALOIT
Hazardous weather outlook, Jul 16, 4:30 AM EST, 12 hours 30 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-161600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT WED JUL 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.
.DAY ONE...TODAY
SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. THUNDERSTORMS MAY CONTAIN GUSTY WINDS...FREQUENT LIGHTNING
AND VERY HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
25
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Jul 16, 2:53 PM EST, 2 hours 7 minutes before
VAZ073-078>090-NCZ012-162100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
353 PM EDT WED JUL 16 2003
...THUNDERSTORMS WILL AFFECT PARTS OF SOUTHEAST VIRGINIA THROUGH 5
PM...
AT 350 PM...RADAR SHOWED A BAND OF SHOWERS AND SCATTERED
THUNDERSTORMS FROM LAKE GASTON TO PRINCE GEORGE...TO THE MIDDLE PENINSULA
AND NORTHERN NECK. THE SHOWERS AND STORMS WERE MOVING EAST AT 25
MPH. AREAS FROM JACKSON AND EMPORIA...TO WAKEFIELD...
WILLIAMSBURG...GLOUCESTER AND LANCASTER...CAN EXPECT BRIEF
DOWNPOURS...WIND GUSTS TO 30 MPH...AND OCCASIONAL LIGHTNING.
IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING
STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE STORMS PASS.
NS
Special weather statement, Jul 16, 3:55 PM EST, 1 hour 5 minutes before
NCZ012-013-VAZ084-086>094-VAZ099-162200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
455 PM EDT WED JUL 16 2003
...STRONG THUNDERSTORMS ARE AFFECTING PARTS OF SOUTHEAST VIRGINIA...
AT 455 PM...A BAND OF SHOWERS AND STRONG THUNDERSTORMS EXTENDED FROM
ROANOKE RAPIDS AND EMPORIA TO WAVERLY...WILLIAMSBURG...MATHEWS AND
WALLOPS ISLAND. THE SHOWERS AND STORMS WERE MOVING EAST AT 25 MPH.
THE STORMS WILL AFFECT JACKSON...FRANKLIN...WAKEFIELD...NEWPORT
NEWS...MATHEWS AND ACCOMACK THROUGH 5 PM. THE STORMS WILL APPROACH
AHOSKIE...SUFFOLK...HAMPTON AND MELFA BY 5 PM.
EXPECT HEAVY DOWNPOURS...GUSTY WINDS TO 40 MPH...SMALL HAIL AND
FREQUENT LIGHTNING WITH ANY THUNDERSTORMS. IF YOU ARE OUTSIDE AND
CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING.
SEEK SAFE SHELTER UNTIL THE STORMS PASS.
NS
Event by event
2 lightning, 2 thunderstorm wind, 2 hail. Local standard time, as filed.
Lightning, Mathews
- When
- July 16, 5:00 PM EST
- Where
- Mathews County, Port Haywood
- Property damage
- $25,000
- Reported by
- NEWSPAPER
- Coordinates
- 37.417, -76.271 (the zone’s center; the record gives no point)
Lightning caused a fire which destroyed four boats and damaged two others at the Horn Harbor Marina.
Thunderstorm Wind, Newport News (C)
- When
- July 16, 5:15 PM EST
- Where
- Newport News (C) County, Newport News
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.983, -76.417
Trees snapped one mile east of Patrick Henry Mall. Trees down on Maxwell and Lisa Lanes. Tree on a house off Nesbitt Court.
Thunderstorm Wind, Hampton (C)
- When
- July 16, 5:20 PM EST
- Where
- Hampton (C) County, Hampton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.017, -76.350
Large trees down in Settlers Landing.
Hail, Mecklenburg
- When
- July 16, 5:30 PM EST
- Where
- Mecklenburg County, Clarksville
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.617, -78.617
Lightning, Hampton (C)
- When
- July 16, 5:32 PM EST
- Where
- Hampton (C) County, Hampton
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.063, -76.333 (the zone’s center; the record gives no point)
Emergency crews responded to several fires due to lightning. Power outages reported.
Hail, Mecklenburg
- When
- July 16, 6:15 PM EST
- Where
- Mecklenburg County, Bracey
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.600, -78.150
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, July 16 to 24, 200314 injured · $1.0 million · 2 events
- Wildfire in Montana, July 16 to 27, 2003$3.9 million · 1 event
- Flash Flooding and Hail in Georgia, July 16, 20031 injured · $1.1 million · 50 kt wind · 11 events
- Wildfire in Washington, July 16, 2003$1.0 million · 1 event
- Flood in Alaska, July 16 to 17, 2003$1.0 million · 1 event
- Tropical Storm in Texas, July 16, 2003$100,000 · 1 event
- Tropical Storm in Texas, July 16, 2003$70,000 · 1 event
- Tropical Storm and Flash Flooding in Texas, July 16 to 17, 2003$12,000 · 57 kt wind · 6 events
- Hail and Damaging Winds in Virginia, July 16, 200360 kt wind · 4 events
- Hail and Damaging Wind in Montana, July 16, 20031 in hail · 4 events
- Hail and Damaging Wind in North Carolina, July 16, 200358 kt wind · 2 events
- Hail and Damaging Wind in North Carolina, July 16, 2003$5,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379324, 5378955, 5378954, 5378957, 5378956, 5378958.